Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Bounds for eigenvalues and condition numbers in the $p$-version of the finite element method


Authors: Ning Hu, Xian-Zhong Guo and I. Norman Katz
Journal: Math. Comp. 67 (1998), 1423-1450
MSC (1991): Primary 65N30; Secondary 65N22, 65F33
DOI: https://doi.org/10.1090/S0025-5718-98-00983-1
MathSciNet review: 1484898
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we present a theory for bounding the minimum eigenvalues, maximum eigenvalues, and condition numbers of stiffness matrices arising from the $p$-version of finite element analysis. Bounds are derived for the eigenvalues and the condition numbers, which are valid for stiffness matrices based on a set of general basis functions that can be used in the $p$-version. For a set of hierarchical basis functions satisfying the usual local support condition that has been popularly used in the $p$-version, explicit bounds are derived for the minimum eigenvalues, maximum eigenvalues, and condition numbers of stiffness matrices. We prove that the condition numbers of the stiffness matrices grow like $p^{4(d-1)}$, where $d$ is the number of dimensions. Our results disprove a conjecture of Olsen and Douglas in which the authors assert that ``regardless of the choice of basis, the condition numbers grow like $p^{4d}$ or faster". Numerical results are also presented which verify that our theoretical bounds are correct.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuska, B.A. Szabo and I.N. Katz, The p-version of the finite element method, SIAM J. Numer. Anal. Vol. 18, No. 3, June 1981. MR 82j:65081
  • 2. I. Babuska and M. Suri, The optimal convergence rate of the p-version of the finite element methods, SIAM J. Numer. Anal. Vol. 24, No. 4, August 1987. MR 88k:65102
  • 3. I. Babuska and M.Suri, The p- and h-p versions of the finite element method, An overview, Comput. Methods Appl. Mech. Engrg. 80, 5-26, 1990. MR 91j:73064
  • 4. I. Babuska, B. Guo and J.E. Osborn, Regularity and numerical solution of eigenvalue problems with piecewise analytic data, SIAM J. Numer. Anal. vol. 26, pp. 1534-1560, December, 1989. MR 91g:35194
  • 5. I. Babuska, B. Guo and E.P. Stephan, The h-p version of the boundary element method with geometric mesh on polygonal domains, Comput. Methods Appl. Mech. Engrg. 80 (1989), pp. 319-325. MR 91h:65186
  • 6. I. Babuska, A. Craig, J. Mandel and J. Pitkaranta, Efficient preconditionings for the p-version of the finite element method of two dimensions, SIAM J. Numer. Anal., 28 (1991), pp. 624-661. MR 92a:65282
  • 7. I. Babuska, M. Griebel and J. Pitkaranta, The problem of selecting the shape functions for a p-type finite element, Internat. J. Numer. Methods Engrg. (1989), pp. 1891-1908. MR 91a:73067
  • 8. R. Bellman, A note on an inequality of E. Schmidt, Bull. Amer. Math. Soc., 50 (1944), pp. 734-736. MR 6:61g
  • 9. R.E. Bank and T. Dupont, An optimal order process for solving finite element equations, Math. Comp. Vol. 36, No. 153, January 1981. MR 82b:65113
  • 10. D. Braess and W. Hackbusch, A new convergence proof of the multigrid method including the V-cycle, SIAM J. Numer. Anal. Vol. 20, No. 5, October 1983. MR 85h:65233
  • 11. J. Bramble and J. E. Pasciak, New convergence estimates for multigrid algorithms, Math. Comp. Vol. 49, No. 180, October 1987. MR 89b:65234
  • 12. N. Hu, Multi-p processes: Iterative algorithms and preconditionings for the p-version of finite element analysis, Doctoral dissertation, Department of Systems Science and Mathematics, Washington University inSt. Louis, August, 1994.
  • 13. N. Hu, X. Guo and I.N. Katz, Lower and upper bounds for eigenvalues and condition numbers in the p-version of the finite element method, SIAM annual meeting, 1995, Charlotte, North Carolina.
  • 14. G. Golub and C. Van Loan, Matrix computations, Second Edition, The Johns Hopkins University Press, Baltimore, 1989. MR 90d:65055
  • 15. C. Johnson, Numerical solution of partial differential equations by the finite element method, Cambridge University Press, Cambridge, New York, 1987. MR 89b:65003a
  • 16. J. F. Maitre and O. Pourquier, Conditionnements et preconditionnements diagonaux des systems pour la p-version des methodes d'elements finis pour des problems elliptiques d'order 2, C. R. Acad. Sci. Paris Sér. I Math. 318 (1994), pp. 583-586. MR 94m:65177
  • 17. J. F Maitre and O. Pourquier, Condition number and diagonal preconditioning: Comparison of the p-version and the spectral element methods, Numer. Math., 74 (1996), pp. 69-84. MR 98b:65047
  • 18. J. T. Marti, Introduction to Sobolev spaces and finite element solution of elliptic boundary value problems, Academic Press Inc., Orlanda, Florida, 1986. MR 89c:46050
  • 19. G. Sansone, Orthogonal functions, Interscience Publishers, Inc., New York, 1959. MR 21:2140
  • 20. B.A. Szabo and I. Babuska, Finite element analysis, J. Wiley & Sons, New York, 1991. MR 93f:73001
  • 21. Stress Check, http://www.esrd.com, Engineering Software Research and Development, Inc., St. Louis, MO 63117, 1994.
  • 22. E.T. Olsen and J. Douglas, Jr., Bounds on spectral condition numbers of matrices arising in the p-version of the finite element method, Numer. Math., 69, 333-352 (1995). MR 95j:65142

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30, 65N22, 65F33

Retrieve articles in all journals with MSC (1991): 65N30, 65N22, 65F33


Additional Information

Ning Hu
Affiliation: Department of Systems Science and Mathematics, Washington University in St.Louis, St. Louis, MO 63130
Address at time of publication: Endocardial Solutions, 1350 Energy Lane, St. Paul, MN 55108
Email: ning@endo.com

Xian-Zhong Guo
Affiliation: Department of Mechanical Engineering, Washington University in St. Louis, St. Louis, MO 63130
Email: guo@esrd.com

I. Norman Katz
Affiliation: Department of Systems Science and Mathematics, Washington University in St.Louis, St. Louis, MO 63130
Email: katz@zach.wustl.edu

DOI: https://doi.org/10.1090/S0025-5718-98-00983-1
Keywords: Eigenvalues; condition number; $p$-version of the finite element method
Received by editor(s): July 15, 1996
Received by editor(s) in revised form: April 1, 1997
Additional Notes: This research was supported by Air Force Office of Scientific Research under grant number AFOSR 92-J-0043, and by the National Science Foundation under grant number DMS-9626202. Some of the results presented here are part of the doctoral dissertation of the first author.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society